MAUDE Adverse Event Report: ANGIODYNAMICS, INC. VAXCEL; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR

ANGIODYNAMICS, INC. VAXCEL; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Model Number 45215
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 04/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
On or about (b)(6) 2012, plaintiff underwent placement of a navilyst vaxcel port catheter product, with model m001452150, and lot number 4415165.4 the vaxcel port is comprised of a port body and a polyurethane catheter.The device was implanted by dr.(b)(6), m.D, (b)(6), for treating plaintiff's lupus.On or about (b)(6) 2016, plaintiff presented to (b)(6), with symptoms of an infection.Blood drawn from plaintiff's port was cultured, and came back positive for staphylococcus hominis, requiring removal of the vaxcel port.On or about (b)(6) 2016, plaintiff underwent removal of the vaxcel, and the procedure was performed by dr.(b)(6), m.D.(b)(6).
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during in situ use/treatment.A device history record (dhr) review of the indicated packaging lot revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Sterilization load release records were reviewed for the packaging lot in question; no issues were observed.There have been no other reported complaints for the indicated packaging lot for similar patient infection issue.The port was implanted into the patient more than 42 months prior to the patient's infection.There was no report of port device malfunction or performance issue during the implant procedure/use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would have likely occurred shortly after the implant date and not more than 42 months later.Device directions for use cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection is cautioned in the device dfu as a potential complication of port system use.Labeling review: the directions for use (dfu) provided with the port device contain the following statements: adverse events: although vaxcel implantable port systems with pasv valve have been engineered for safety, there are inherent risks associated with any implantable device.These include the following: air or catheter embolism: catheter occlusion, malposition, dislodgment, fragmentation, migration, disconnection, or rupture.Catheter occlusion or breakage caused by pinching between clavicle and first rib.Catheter thrombosis.Death.Drug extravasation.Embolism or catheter fragments.Fibrin sheath formation.Inflammation.Infection.Thromboembolism.Injection/infusion: using sterile technique, thoroughly cleanse skin over and around portal with antiseptic.System occlusions: lumen obstruction is usually evident by failure to aspirate or infuse through the lumen or inadequate flow and/ or high resistance pressures during aspiration and/or infusion.The causes may include inadequate catheter tip position, catheter kink, or catheter/vessel thrombosis, or fibrin sheath formation.Maintenance: flush vaxcel implantable port system with pasv valve: using a "stop/start" pulsed technique with 10 ml of 0.9% sodium chloride or 5 ml heparinized saline (10-100 i.U./ml) using a 10 ml syringe or larger at least once every 4 weeks in order to maintain the integrity of the system.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference.

Brand Name
VAXCEL
Common Device Name
PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Manufacturer (Section D)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
MDR Report Key24110430
Report Number1319211-2026-00012
Device Sequence Number5407494
Product Code LJT
UDI-Device IdentifierM001452150
UDI-PublicM001452150
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K030083
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2016
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2015
Device Model Number45215
Device Lot Number4415165
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2025
Supplement Date Received by Manufacturer04/24/2026
Initial Report FDA Received Date01/19/2026
Supplement Report FDA Received Date04/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/25/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Other; Required Intervention;
Patient SexFemale